There may be huge pressure to lose weight in the new year after a season of overindulgence, but experts have warned against purchasing slimming jabs to shed the festive pounds.
The diabetes drugs have shot to fame after it was found they can help people lose weight by mimicking hormones that make you feel full after eating. But while they have been hailed as an important tool in tackling obesity, their popularity – fuelled by celebrity endorsements – has also led to concerns.
And slimmers have been warded off buying such jabs in a bid to lose weight in January.
“I think if people are taking these drugs to combat Christmas gluttony then they are going to be disappointed,” said Dr Simon Cork, a senior lecturer in physiology at Anglia Ruskin University. “These drugs are not a quick fix for losing weight but need people to adhere to strict diet and exercise regimes, so taking this drug will not prevent weight gain in those who are overindulging over the Christmas period.”
The drugs are available for free on the NHS, while those who do not meet the criteria can buy them through online pharmacies provided they pass certain checks – and some of them are offering promotions during the winter.
Dr Harshal Deshmukh, a consultant in endocrinology and diabetes and a senior clinical lecturer at the University of Hull, also urged caution.
“Using appetite suppressants to counter the effects of festive season indulgence in a binge-then-diet approach is ill-advised,” he said.
He added: “Doctors prescribe these medications based on specific indications, following a thorough evaluation that considers contraindications. Additionally, they necessitate a gradual titration over time for optimal effectiveness, making their haphazard use during the festive season not recommended. Moreover, acquiring these medications through online pharmacies without a comprehensive evaluation is strongly discouraged.”
The medication, called semaglutide, is licensed as Ozempic for managing type 2 diabetes and as Wegovy for weight loss, while a similar drug called liraglutide is also available for both purposes.
Cork also raised concerns over access to the medications through online pharmacies, with firms showing a “lax attitude” and providing “barely any oversight or clinical management” for patients..
He said: “My concerns are that these drugs are not without side-effects, and whilst severe side-effects are rare they are not absent. The risk of developing significant health conditions in people who are obese in general exceeds the risks of side-effects associated with these drugs, but for those that do not meet the clinical criteria for these drugs on the NHS then that risk-benefit-ratio diminishes significantly.”
Those who have used such drugs have reported a variety of experiences, such as debilitating nauseaand an inability to enjoy food.
“The rate[s] of discontinuation with these types of drugs are high even when patients are supported and properly prepared for these outcomes. Moreover, not all people will respond to them,” said Prof Jason Halford, of the University of Leeds, and president of the European Association for the Study of Obesity. “This makes them anything other than ‘an easy option’.”
Halford added it was also important to carry out due diligence on those selling weight-loss jabs, given reports of fake and potentially dangerous prefilled injection devices.
A Guardian investigation previously revealed some online pharmacies were prescribing and dispatching the jabs to people of a healthy weight.
Natasha Devon, a body image and mental health campaigner, added that the drugs did not inspire healthy habits around food.
“In fact, they rather encourage a kind of binge/purge mentality which can be incredibly harmful to both physical and mental health,” she said.
“As someone who suffered from severe bulimia nervosa for several years, I already despair at the way we are urged to ‘compensate’ for festive eating and drinking almost as soon as the bell tolls to mark the beginning of the new year,” she added. “This period of enjoyment shouldn’t be seen as something we have to atone for.”